Pericardial tamponade and pancytopenia as the first manifestation of mixed connective tissue disorder and its complete reversal with corticosteroids

  • Ankur Jain | drankur589@yahoo.in Department of Medicine, Maulana Azad Medical College, New Delhi, India.

Abstract

We report a case of a 25-year-old lady who presented to our department with complaints of easy fatigability and shortness of breath since one week. She had a history of Raynaud’s phenomenon. Examination revealed scleroderma like skin changes and pericardial friction rub. Investigations revealed high titer of anti-U1 RNP antibodies along with co-existing pancytopenia. Chest x-ray and echocardiography confirmed pericardial tamponade. Patient was diagnosed as having mixed connective tissue disorder (MCTD) and she was started on high dose prednisolone, which led to complete reversal of pancytopenia and pericardial tamponade after 1 month of treatment. There are only 6 reported cases of pericardial tamponade in a patient with MCTD, and none of them had pancytopenia. Present case highlights the need to investigate the patient of pericardial tamponade for MCTD, especially in the presence of pancytopenia and relevant clinical history, as prompt treatment with corticosteroids can avoid invasive procedures like pericardiocentesis.

Dimensions

Altmetric

PlumX Metrics

Downloads

Download data is not yet available.
Published
2014-09-02
Info
Issue
Section
Case Reports & Letters
Keywords:
mixed connective tissue disorder, pericardial tamponade, pancytopenia
Statistics
  • Abstract views: 1740

  • PDF: 669
How to Cite
Jain, A. (2014). Pericardial tamponade and pancytopenia as the first manifestation of mixed connective tissue disorder and its complete reversal with corticosteroids. Rheumatology Reports, 6(1). https://doi.org/10.4081/rr.2014.5450